Advice needed for coming off Beta Blockers

I was diagnosed with Hashimotos in 2007. After and (unnecessary) reduction in NDT, which caused an episode of tachycardia and hypertension (which landed me in A&E) I was short termly put on low dose Beta Blockers with good effect. I recently tried to come off the Beta Blockers (he only gave me 2 months worth) as advised by my GP (though no advice given as to how to do this). The result after 3 days was palpitations, anxiety and tachycardia (poss hypertension but I'm away from home so I don't know) which sent me running back to them again. I have recently increased my NDT (by half a grain) to 3 grains after advice on here as I have had changes in my results for the past 6 months, after a necessary increase in HRT, having been well for the last 7 years prior to this. Should I wait until I see improvements in my Thyroid results before trying to come of BB's? Does anyone have experience of a successful way of doing this please? Thanks in anticipation for any help, Deborah

6 Replies

  • Healthunlocked5989, you could try weaning off by reducing dose to 1 per day for a while and then half per day or 1 alternate days and then taking them on an as and if required basis.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Hi, it is possible to get shortlived rebound tachycardia/palpitations etc if you stop betablockers suddely but more likely if you are on a high dose for a long period of time as your beta receptors will have 'upregulated' .. Then when you stop the BB your natural 'fight & flight' hormones (noradrenaline) will have more receptors to lock onto and hence a stronger response..... I never think it is wise to alter 2 meds at the same time because it can confuse which of them is the culprit cause of the problem.. I say this in particular because T3 can cause those exact heart issues... every time i tried NDT I developed tachycardia and palpitations... Turns out i convert from t4 to ft3 just fine and never needed the extra T3 in NDT. So i was overdosing myself.. Anyway.. Bottomline .. Would say just do one thing at a time .. Hope that helps .. Best of luck :-)

  • I found on startingT4 i was getting angina type syptoms.After various tests i was given 1.25 mcg beta blockers .After a year i was still getting an ache ,although much weaker, when exerting myself up hills so just gone to 2.5 mcg and it seems to be helping.

    Some 20 plus years ago a GP wrote a book which mentions angina pains following starting levo and beta blockers as the solution.

    why do you want to stop taking them?

  • Thank you for your advice everyone. All in line with my own thoughts on the matter. It was the GP who decided to only prescribe a months worth initially when the amlodopine I was put on in A&E had awful side effects so he took me off that and gave me a short term dose of BB (very low dose) with great effect. I got a further month's supply and was told to come off them so it is more about his decision than mine but I will now go back and plead that we see a good result from the Thyroid blood results before I start mucking about then come off as advised = very slowly! I don't want to go through that again! I'm surprised the GP didn't advice as you have done...

  • I've been better since coming off ALL medications except my Levothyroxine.

    Too many different or WRONG Meds, mess with endocrine/liver and brain - you didn't give the name of the Beta Blocker - check it out on - compare it for reaction/ counter actions against anything else you taking.

    Scroll all the way down the page, there is a lot of info that is not apparently obvious at top of page.

    I take Levethyroxine and was put on Propranalol - v bad news for me that was! I refused to take it eventually, even after trying reductions in dosage by the Endo/Liver Consult i also refused to take an alternative suggested, like you I was frightened of potential neurological reaction - already having had a BI over a year earlier. I can differentiate between haemorrhage/Bi Neuro effects and any caused by other means!

    NB: I'm not medically qualified - it's just my own personal experience!

  • HU5989 - you are the epitome of WHY EVERYONE ....................(who is put on a new medication (but given no instructions as happened in your case , - albeit every pharma company puts their own instruction leaflet in the box, which should be read in detail b4 even the 1st dose is taken) - SHOULD CHECK THEIR NEW MED OUT ON DRUGS.COM - just in case they may have a sudden possibly only, adverse reaction as you did.

You may also like...